Tuesday, October 14, 2008

Symlin Observations

I've been taking Symlin again for several weeks and have noticed some significant changes in how my blood glucose responds to food, insulin and exercise. After the suggested ramp-up period, I am now taking 10 units, or 60 micrograms, or Symlin at breakfast, lunch and dinner, and have been very consistent about taking it (e.g., I am not skipping doses if I just exercised or plan to exercise after work). These are some of my observations, which may be confounded because I also cut down my weekly long ride from 90+ to about 45 miles, and similarly reduced my long runs from 16-20 miles to 8-12. I am still exercising nearly every day, although the daily volume is somewhat reduced as well. Another possible confound is that I am trying to eat a lot less, in general, but during exercise in particular.
  • I have had to change my carb ratio from about 9g:1U to 15-20g:1U and must take an extended bolus anywhere from 90-120 minutes with only 15-25% of insulin upfront (typically). If I am on the low side, I will take less upfront and if my BG is high, I'll increase the upfront amount accordingly. (Thanks, Scott, for the tip on extending the bolus from an hour to 90 minutes.)
  • I tend to go high in the evenings so take a longer extended bolus after dinner than after breakfast. Maybe this is a basal rate problem; I'm not sure.
  • I must reduce my basal rates by 30-50% an hour before exercise; previously I could pretty much keep my basal right where it was. I have a sense that this is not just due to the fact that I am eating less, because I am not spiking as much during intense workouts, either. Previously, this was a pretty reliable response for me, regardless of whether I ate anything. I had feared that I would have have a lot of bad lows during exercise but have been okay as long as I reduce the basals in advance. For example, this morning, I reduced my basal rate from 0.7 to 0.575 one hour before going for a very early 45-mile bike ride. I didn't eat anything the entire 3 hours and was 142 at the start and 82 at the finish. It was an interesting test.
  • My BG's are much more stable, and the Dexcom has been really important in my being able to fine-tune the symlin/insulin strategy. I initially would have a low after bolusing, then rebound with a bad high about an hour later. The extended bolus has pretty much resolved this.
  • Sometimes my blood sugar seems to randomly take off more than a few hours after eating. The Dexcom shows a straight line with a steady positive slope. I'm not sure what is going on here but this seems to happen every now and then. Perhaps it is related to what I ate but I don't have a good explanation.
  • I still have some nausea and occasionally wake up sickeningly hungry. You know that feeling when you are so hungry you could almost throw up? I try to ignore it and go back to sleep. Don't worry; I am definitely eating enough.
  • Symlin really stings! And I don't like shots after all. I think the rubber is so thick on the vial top that it slightly dulls the needle going in. I remember this from before. I am injecting mostly in my arm and thigh since my abdomen is already crowded with my pump infusion site and the Dexcom sensor. I know there is a Symlin pen now, but I will have to wait until I use up my current supply.
  • It takes longer to recover from lows. I try to avoid getting low in the first place by watching the Dexcom.
My experience has been much more positive this time around, but I still have some reservations about using Symlin for safety reasons. Although amylin is naturally produced in the body, Symlin is an analogue and I feel like I am basically a guinea pig here. (I know they do safety studies on it but how many other drugs have been pulled even after the safety studies were satisfied?) I don't like having to pull out a needle before eating, though, and am not sure if I have really committed myself for the long haul with Symlin. We'll see!

2 comments:

Scott K. Johnson said...

Glad the extended bolus thing is helping. I too find it critical, though still feel that I need some fine tuning with it (life with diabetes, eh?).

I got the 90 minute thing from Gary Scheiner. I also got a whole lot of info from Bernard.

That is a pretty impressive drop in your insulin to carb ratios. I figure anything I can do to drop the amount of insulin I'm taking is a good thing. Though - as you mention, it might be a wash because I'm instead injecting some newer analogue.

I too noticed the sting, but don't notice it much now (I'm using a second pump for symlin). Not sure why that should make a difference, except that I'm delivering the bolus over 3 minutes versus slamming the plunger down.

I heard about the septum on the vial dulling the needles, so I waited for the pen before trying it. I found that I hated taking shots again (spoiled by pumping) even though I was seeing some real benefit from the medication. I kept finding ways to justify not taking it!

Glad to hear that it has been a more positive experience so far. Like everything else, we all need to find out own way and figure what works best for us. So - take your time and see what works best for you.

erin spineto said...

When i talked with my doc about the sudden steady rise after about 3 hours, he said that sometimes there is a withdrawal high if you go too long before your next dose. don't know why you don't see that at night, maybe different hormones at night? I fixed it by doing 4 smaller meals 4 hours apart, for a while, and it seems to have fixed the problem. Who knows. i think at this point those who are using it sometimes know more than most doc.'s